Two years ago, Kimberly Koehlinger of Ft. Wayne, Ind., quit the Prozac she'd been taking for 15 years to treat anxiety and depression. She hated side effects like night sweats and insomnia. So when her doctor told her she could stop, she weaned herself off over two to three weeks. But the withdrawal symptoms, according to Koehlinger, were brutal. "You're full of rage, you're delirious, you're dizzy," she says.
Millions of Americans (as many as one in 10 adults by some estimates) take antidepressants for reasons that range from social anxiety to severe depression. The vast majority of these antidepressants are SSRIs, or selective serotonin reuptake inhibitors, including Prozac, Paxil, Lexapro and Zoloft. But many people who are prescribed these drugs won't need them forever. Some will navigate a difficult situation in their lives and feel better. Others will seek alternate treatment because of the common side effects of SSRIs, such as sexual dysfunction and weight gain.
But getting off this class of antidepressants can be tricky. Withdrawal symptoms can range from the bewildering (vivid dreaming) to the debilitating (dizziness, diarrhea) to the life-threatening (suicidal thoughts). And while most people will not suffer as badly as Koehlinger did, as many as 50 percent of the people who stop using antidepressants will have some withdrawal symptoms. Manufacturers of the major drug brands acknowledge that the drugs can have withdrawal symptoms, but say in most cases they are mild.
They're widespread enough, however, that an active online community has sprung up offering advice to people who want to quit SSRIs. Paxil progress.org, a Web site offer--ing advice on how to manage withdrawal from all major SSRIs, gets about 2 million hits a month, according to founder Darcy Baston.
If you are trying to stop, here are some tips for minimizing your discomfort:
Talk to your doctor. No one should adjust his meds on his own. Just because you feel better doesn't mean your depression is gone for good. Remission from depression isn't just a reduction of symptoms, it means a wholehearted return to your normal activities.
Don't quit cold turkey. Drugmakers recommend tapering off SSRIs (and always under a doctor's care). The rules for tapering vary depending on the dose and drug you're taking. (If you're taking Prozac, you can find information about tapering at Prozac.com.) But your doctor will probably suggest cutting your dose by 25 to 50 percent at first. If you tolerate this reduction for two or four weeks, ask your doctor if you can reduce further. If you begin to experience unbearable withdrawal symptoms, talk to your physician about temporarily upping your dose a bit, says Nada Stotland, vice president of the American Psychiatric Association.
Look out for relapse. Withdrawal symptoms appear shortly after anti-depressants are stopped; depression develops slowly, over months. Keep a list in your mind of what your depression felt like and make a resolution to go to your doctor if you feel it's returning.
Dr. Matthew Rudorfer, from the National Institute of Mental Health (www.nimh.nih.gov), has successfully helped many of his patients to stop taking SSRIs. And though they often experience withdrawal symptoms, he uses small, incremental changes in dosage to ease the transition. And he's quick to add that the risk of not treating depression is far greater than the risk of potential adverse effects. These pills can help you break out of the depression trap, but you don't have to feel trapped by them, either.